Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 12, 2016, 1:49 PM EDT for Chesterfield County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 1:49 PM EDT (17:49 UTC)
- Expired
- May 12, 2016, 2:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 129 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388
WWUS82 KCAE 121749
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT THU MAY 12 2016
SCZ016-121815-
CHESTERFIELD-
149 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...
AT 147 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE 9 MILES NORTH
OF DOVESVILLE...OR 11 MILES SOUTH OF CHERAW...MOVING EAST AT 5 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE SLOW MOVING
STORMS WHICH MAY LEAD TO URBAN AND SMALL STREAM FLOODING.
LOCATIONS IMPACTED INCLUDE...
SOCIETY HILL AND PATRICK.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3448 8008 3458 8009 3465 7995 3464 7980
3462 7978
TIME...MOT...LOC 1747Z 279DEG 7KT 3454 7985
$$
CJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 12, 12:51 PM EDT, 58 minutes earlier.
Area forecast discussion, May 12, 12:51 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1251 PM EDT THU MAY 12 2016 .SYNOPSIS... Cold front will continue moving through the central US today with a weak frontal boundary across the Mid Atlantic states. Cold front will move into the Midlands Friday morning and offshore Friday afternoon. This will bring showers and thunderstorms to the area today through Friday morning with drier and cooler air moving in for the weekend. The next frontal boundary will move into the area early next week with showers and thunderstorms expected through the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... Upper trough over central NOAM, with upper ridge near the east coast/E Canada. Nearly stationary surface front currently stretches across southern NC, with the appearance of another remnant boundary or two elsewhere across our region. As mean upper trough progresses to the east, models indicate a pair of upper short waves ahead of it will move east across our region this afternoon and tonight. Atmospheric moisture has increased a little over our forecast area (FA) as compared to yesterday, though forecast soundings indicate LFC heights and convective temps will still be a little on the high side. Latest high resolution models generally suggest convection this afternoon will initially form along the aforementioned boundaries, with additional activity developing eleswhere later due to approaching short wave, outflows, and sea breeze. So, scattered convection with chance pops still appears in order. Convective analysis indicates generally moderate instability values progged for this afternoon and evening, with relatively low wet bulb zero heights and moderate to strong DCAPE values. spc has region in marginal risk. potential exists for isolated severe thunderstorms producing hail/strong wind gusts. Expect severe potential to decrease overnight as instability diminishes, however the cold front will be moving into the mountains during the early morning hours. With the forcing associated with the front and upper impulse, scattered showers and possible thunderstorms expected to continue overnight. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Cold front will move east of the forecast area by early afternoon Friday with high pressure and drier air building in Friday evening and night. Low pressure will develop over the central Great Lakes Friday and push a weak cold front through the mountains early Saturday. With limited moisture and dynamics the front will struggle to cross the mountains with only some additional clouds across the area. this will keep dry conditions across the region through saturday night. Temperatures will be in the middle to upper 80s for daytime highs with overnight lows in the 50s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Models are in good agreement through the long term with with the pattern remaining active across the region. Remains of a frontal boundary will be over the region sunday and monday with low pressure developing over the Southern Plains Tuesday pushing the front Northward Tuesday. This will result in chances of showers and thunderstorms Monday through Wednesday. Temperatures through the long term will be near to slightly above normal. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions expected outside of scattered showers and thunderstorms this afternoon through tonight. Diurnal heating, an approaching upper impulse, and surface boundaries will provide potential for scattered showers and thunderstorms this afternoon and evening, possibly continuing into tonight. At this time, will concentrate on the near term, and will handle threat with vcts/vcsh, until confidence of precipitation specifically affecting the terminals warrants a stronger mention. Cloud cover may preclude significant fog late tonight/friday morning, so no mention in the TAFS at this time. However, if any rain occurs at the terminals later today and tonight, and some breaks in the clouds occur late tonight, some fog could be possible, the threat of which would be better determined in later taf issuances. EXTENDED AVIATION OUTLOOK...Chance of showers and possible thunderstorms Friday with the passage of an upper impulse and surface front. No impacts to aviation expected Saturday through Monday, although breezy conditions may be possible late Saturday and early Sunday with the passage of a dry cold front. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 12, 5:39 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 539 AM EDT THU MAY 12 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 539 AM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY. DAMAGING WIND GUSTS AND HAIL WITH BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 1:26 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
126 PM EDT THU MAY 12 2016
SCZ028-121800-
RICHLAND-
126 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN RICHLAND AND WESTERN SUMTER COUNTIES...
AT 125 PM EDT...A STRONG THUNDERSTORM WAS NEAR FORT JACKSON...OR 9
MILES SOUTHEAST OF WOODFIELDS...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA AND EASTOVER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3392 8063 3390 8062 3376 8078 3378 8081
3377 8082 3378 8082 3380 8087 3381 8087
3381 8089 3394 8098 3405 8085 3400 8064
3397 8063 3397 8062
TIME...MOT...LOC 1725Z 318DEG 6KT 3395 8085
CJRSpecial weather statement, May 12, 1:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT THU MAY 12 2016
SCZ016-121815-
CHESTERFIELD-
149 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...
AT 147 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE 9 MILES NORTH
OF DOVESVILLE...OR 11 MILES SOUTH OF CHERAW...MOVING EAST AT 5 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE SLOW MOVING
STORMS WHICH MAY LEAD TO URBAN AND SMALL STREAM FLOODING.
LOCATIONS IMPACTED INCLUDE...
SOCIETY HILL AND PATRICK.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3448 8008 3458 8009 3465 7995 3464 7980
3462 7978
TIME...MOT...LOC 1747Z 279DEG 7KT 3454 7985
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:26 PM EDT | Special Weather Statement | CAE | Richland | 34 min |
| May 12, 1:40 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 35 min |
| May 12, 2:04 PM EDT | Special Weather Statement | CAE | Sumter | 26 min |
| May 12, 2:16 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 44 min |
| May 12, 3:27 PM EDT | Special Weather Statement | CAE | Chesterfield | 33 min |
| May 12, 4:05 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 40 min |
| May 12, 4:09 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 111 min |
| May 12, 7:28 PM EDT | Special Weather Statement | CAE | Newberry | 32 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.